Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 22, NWS Wilmington, OH

July 26, 2016Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 26, 2016, 12:15 PM EDT for Ripley County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 12:15 PM EDT (16:15 UTC)
Expired
Jul 26, 2016, 3:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

932 
WGUS51 KILN 261615
FFWILN
INC137-261915-
/O.NEW.KILN.FF.W.0022.160726T1615Z-160726T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1215 PM EDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIPLEY COUNTY IN SOUTHEASTERN INDIANA...

* UNTIL 315 PM EDT.

* AT 1213 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN
  HAVE ALREADY FALLEN. HEAVY RAIN CONTINUES TO FALL WITH ANOTHER ONE
  TO TWO INCHES POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL
  CAUSE FLASH FLOODING TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OSGOOD...HOLTON...NAPOLEON AND OTTER VILLAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3918 8544 3922 8530 3922 8524 3911 8521
      3906 8544

$$

HAINES
1 follow-up statement
793 
WGUS71 KILN 261817
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
217 PM EDT TUE JUL 26 2016

INC137-261827-
/O.CAN.KILN.FF.W.0022.000000T0000Z-160726T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIPLEY IN-
217 PM EDT TUE JUL 26 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN RIPLEY COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3918 8544 3922 8530 3922 8524 3911 8521
      3906 8544

$$

JDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:23 AM EDT, 52 minutes earlier.

Area forecast discussion, Jul 26, 11:23 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1123 AM EDT TUE JUL 26 2016

.SYNOPSIS...
A stalled frontal boundary Will provide the focus for
thunderstorm development today through Wednesday. Thunderstorm
chances will persist Thursday and Friday when a wave of low
pressure is forecast to bring enhanced lift along the boundary.
High temperatures in the middle and upper 80s today and Wednesday
will fall slightly to the lower to middle 80s by Friday under
clouds, precipitation and modest cold advection.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Area of convection continues to fire across central Indiana north
of a stalled sfc boundary. Earlier model runs were suggesting that
the front would be farther south and therefore the convection
would affect nrn KY more than srn IN and srn OH. It now looks like
the front will stay in srn OH, so upped pops across SE IN and srn
OH and raised pops in Dayton area into the middle Scioto Valley,
while lowering pops a little for nrn KY.

Kept previous highs in the 80s. Lower 80s area expected in the
Whitewater Valley with temperatures becoming warmer in the Scioto
Valley and nrn KY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Frontal boundary will be gradually sagging southward through
Kentucky tonight through Wednesday. Thunderstorms may still
develop in the persistently moist and unstable airmass associated
with the front. Best chance for thunderstorms will be along and
south of the Ohio River, while northern locations may not see any
convective activity.

For Thursday, a wave of low pressure is forecast to develop to
the west in response to a mid level short wave entering the
Mississippi River Valley. This will result in increasing
thunderstorm chances by Thursday afternoon, especially in
southeast counties where forcing will coincide with peak
instability. A few strong thunderstorms may occur in an
environment featuring moderate instability and mid level flow.

Temperatures rising to the mid and upper 80s Wednesday may slip a
few degrees Thursday under clouds, precip and modest cold
advection.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As we head into the weekend and then into early next week, mid
level trough and moisture will gradually depart to our east.
allowing surface high pressure to build into from the north Sunday
into Monday, bringing a return to dry weather.

Temperatures will show a downward trend into the weekend due to more
clouds and the threat for rain. Highs in the upper 80s to near 90
Wednesday will lower into the lower/mid 80s by the weekend.
Nighttime lows will be mainly in the 60s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Surface cold front has stalled out just south of KCVG/KLUK. VFR
conditions with A few showers or perhaps a thunderstorm across
the srn TAF sites close to the stalled front this morning.
Moderate instby develops today acrs far southern Ohio/Nrn KY invof
this front. Expect coverage of storms to increase durg the aftn
and then diminish this evening with loss of heating. Have included
a mention of VCTS at KCVG and KLUK but the possibility exists
that convection could reach further north toward KILN. Expect VFR
conditions this evening with an increase in clouds. Can not rule
out additional precip overnight but for now the majority of model
solns are keeping the region dry. Have a mention of mvfr vsby
restrictions due to fog formation tonight but increase in clouds
should mitigate lower vsbys.

OUTLOOK...Thunderstorms possible Thursday through Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio/Sites
NEAR TERM...Sites
SHORT TERM...Coniglio
LONG TERM...BPP
AVIATION...AR
Hazardous weather outlook, Jul 26, 11:28 AM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1128 AM EDT TUE JUL 26 2016

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-271530-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
1128 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-271530-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
1128 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THE STORMS
MAY BECOME STRONG TO SEVERE WITH WINDS BEING THE MAIN THREAT.
ALSO, WITH THE HIGH MOISTURE CONTENT AND SLOW MOVEMENT OF THE
STORMS, HEAVY RAIN WILL BE POSSIBLE, WHICH MAY LEAD TO SOME LOCAL
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:02 AM EDTAreal Flood AdvisoryILNRipley3 hr
Jul 26, 11:03 AM EDTAreal Flood AdvisoryILNRipley117 min
Jul 26, 11:27 AM EDTAreal Flood AdvisoryILNRipley93 min
Jul 26, 1:31 PM EDTAreal Flood AdvisoryILNDearborn, Ohio3 hr

Nearby

Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.